New Jersey, 2011

Rip Current in New Jersey, September 12, 2011

September 12, 2011 · NWS PHI · 1 event in 1 county or zone

A few rip current rescues occurred on Long Beach Island in Ocean County on the 12th, one near Barnegat Light and three in Long Beach Township. In all thirteen people were rescued.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

A few rip current rescues occurred on Long Beach Island in Ocean County on the 12th, one near Barnegat Light and three in Long Beach Township. In all thirteen people were rescued. No serious injuries were reported. An onshore flow around a Canadian Maritimes high pressure system occurred on the 11th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at Sep 12, 5:34 AM EST, 1 hour 26 minutes earlier.

Area forecast discussion, Sep 12, 5:34 AM EST, 1 hour 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
634 AM EDT MON SEP 12 2011

.SYNOPSIS...
A WEAKENING MID LEVEL TROUGH WILL CROSS THE REGION TONIGHT.
A COLD FRONT IS FORECAST TO APPROACH FROM THE NORTHWEST AND MOVE
THROUGH OUR AREA WEDNESDAY INTO WEDNESDAY NIGHT. LARGE AND COOL
CANADIAN HIGH PRESSURE WILL DROP INTO THE UPPER MIDWEST AND THEN
BUILD GRADUALLY EASTWARD TOWARD OUR AREA INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
SCATTERED SHOWERS AND THUNDERSTORMS DIMINISHED AND MOVED EASTWARD
THROUGH OUR CENTRAL AND SOUTHERN ZONES EARLY THIS MORNING. AREAS
OF FOG...LOCALLY DENSE...WAS OCCURRING MAINLY OVER OUR
NORTHWESTERN ZONES...AND INTO PORTIONS OF OUR WEST-CENTRAL ZONES.
LOCALLY DENSE FOG WILL OCCUR IN THESE AREAS EARLY THIS MORNING IN
THE RICH LOW LEVEL MOISTURE...AND DISSIPATE BY ABOUT 13Z OR SO.

WITH THE UPPER TROUGH APPROACHING FROM THE WEST, THE THREAT OF
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL EXIST AGAIN
LATER TODAY. CAPE WAS NOT SEEN TO BE OVERLY LARGE...BUT THE NAM
FOUS LIFTED INDEX WAS DOWN TO MINUS 2 TO MINUS 4 THIS AFTERNOON.
THIS MIGHT INDICATE THAT ANY CELLS THAT DO FORM COULD PRODUCE
LOCALLY GUSTY WINDS OF 30 TO 40 KNOTS...AND SOME HAIL. CONFIDENCE
WAS NOT HIGH ENOUGH TO INCLUDE A MENTION OF THESE AT THIS TIME...
ESPECIALLY WITH ISOLATED TO LOW SCATTERED COVERAGE EXPECTED. SKY
COVER IS EXPECTED TO BE SCATTERED TO BROKEN TODAY...AFTER THE
STRATUS BURNS OFF THIS MORNING.

LIGHT WINDS TO START THE MORNING ARE FORECAST TO BE SOUTHWEST TO
WEST...MOSTLY AT 10 KNOTS OR LESS...BY MID MORNING.

MOS GUIDANCE IN THE UPPER 70S TO LOWER 80S...EXCEPT LOWER 70S IN THE
HIGHER TERRAIN NORTH...LOOKED GOOD UNDER AT LEAST PARTIAL SUNSHINE.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM TUESDAY/...
WITH THE EXIT OF THE UPPER TROUGH EARLY TONIGHT...A CHANCE OF
SHOWERS AND THUNDERSTORMS WAS KEPT FOR THE FAR SOUTH FOR A FEW HOURS
THIS EVENING...OTHERWISE DRY WEATHER WITH ONLY SCATTERED CLOUDS WAS
FORECAST FOR TONIGHT.

THERE WAS LITTLE TO CHOOSE FROM BETWEEN THE MOS SOLUTIONS.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
WE MAINTAIN THE DRY FORECAST FOR TUESDAY AS THE MID LEVEL TROUGH
PASSES US AND THE NEXT SYSTEM IS WELL REMOVED TO THE WEST. THE
GENERAL TREND HAS BEEN TO SLOW SAID APPROACHING FRONT, AND WE NOW
ONLY CARRY SLIGHT CHANCE POPS NORTHWEST FOR TUESDAY NIGHT.

THERE STILL IS NOT GOOD AGREEMENT REGARDING HOW MUCH RAIN CAN BE
EXPECTED WITH THE NEXT SYSTEM BETWEEN MODELS/RUNS. THE ECMWF, WHICH
HAS BEEN THE MOST LIBERAL WITH RAINFALL, IS NOW LOOKING LESS
IMPRESSIVE. THE NAM IS LOOKING MORE BOISTEROUS. THE GLOBAL CANADIAN
AND THE GFS NEVER HAVE BEEN VERY IMPRESSED. WE CONTINUE TO NOTE THAT
THE MID LEVEL SUPPORT COMES IN THE FORM OF A POSITIVELY TILTED AND
GRADUALLY SHARPENING MID LEVEL TROUGH AND THAT THE WINDS FROM H8
DOWN ARE RATHER WEAK BEHIND THE FRONT, SO WE STILL THINK IT IS
POSSIBLE THAT MUCH OF WHAT FALLS WILL FALL BEHIND THE FRONT. THERE
IS LINGERING INSTABILITY ALOFT BEHIND IT, AND WE MAINTAIN THE
THUNDER FORECAST DURING THE WEDNESDAY AND WEDNESDAY NIGHT TIME
FRAME. WE ARE NOT ADVERTISING ANY SIGNIFICANT SEVERE THREAT AT THIS
TIME. GOOD SHEAR WITH STRONGER WINDS ALOFT EVENTUALLY FOLLOWS THE
FRONT, BUT IT MAY ARRIVE TOO LATE TO MAKE ANY DIFFERENCE. THE
PREVIOUS FORECASTER ALSO CARRIED LINGERING CHANCE POPS INTO
THURSDAY, AND THEY ALSO BASICALLY WERE MAINTAINED. FROM THURSDAY
NIGHT THROUGH THE REST OF THE PERIOD, WE ARE FORECASTING DRY AND
EARLY AUTUMNAL CONDITIONS.

WE MAINTAIN THE HIGHER-END-OF-GUIDANCE TEMPERATURE FORECAST INTO
WEDNESDAY BECAUSE OF THE SOUTHWEST FLOW AHEAD OF THE FRONT, AND THEN
WE CONTINUE TO GO WITH THE COOL TEMPERATURES FORECAST BY
GUIDANCE/CONTINUITY AS THE CANADIAN HIGH BUILDS TOWARD US. WE MAY
WELL SEE RADIATING CONDITIONS OVER THE WEEKEND AT NIGHT.

&&

.AVIATION /12Z MONDAY THROUGH FRIDAY/...
THE FOLLOWING DISCUSSION IS FOR KPHL, KPNE, KTTN, KABE, KRDG, KILG,
KMIV, KACY AND SURROUNDING AREAS.

CONVECTION ENDED AFTER MIDNIGHT. LOTS OF LOW LEVEL MOISTURE IN THE
WAKE OF THE CONVECTIVE ACTIVITY WAS MANIFESTING ITSELF AS STRATUS
AND AREAS OF DENSE FOG...MAINLY OVER OUR NORTHWESTERN AND SOME OF
THE CENTRAL TAF SITES BEFORE AND AROUND SUNRISE. IT WILL TAKE
UNTIL A COUPLE OF HOURS AFTER SUNRISE FOR THIS MOISTURE TO ERODE.

OTHERWISE...VFR CONDITIONS ARE FORECAST FOR TODAY WITH SCATTERED TO
BROKEN STRATOCUMULUS. LIGHT AND VARIABLE WINDS TO START ARE FORECAST
TO BECOME WEST-SOUTHWEST AROUND 10 KNOTS OR LESS BY MID MORNING.
ONLY AN ISOLATED SHOWER OR THUNDERSTORM IS FORECAST FOR TODAY WITH
THE APPROACH AND PASSAGE OF THE UPPER TROUGH ASSOCIATED WITH THE
REMNANTS OF TROPICAL STORM LEE.

VFR CONDITIONS WITH SCATTERED CLOUDS ARE MAINLY EXPECTED FOR
TONIGHT. THERE MAY BE SOME MARGINAL VFR VISIBILITIES IN FOG AT THE
MORE RURAL TAF SITES LATE TONIGHT.

OUTLOOK...
WE ARE GOING MAINLY VFR THROUGH EARLY WEDNESDAY, ALTHOUGH THERE
COULD BE SOME VISIBILITY RESTRICTIONS IN EARLY MORNING TUESDAY AND
WEDNESDAY. LATER WEDNESDAY INTO THURSDAY COULD HAVE CEILING AND
VISIBILITY RESTRICTIONS FROM TIME TO TIME WITH AND IN THE WAKE OF
THE FRONT. VFR CONDITIONS ARE ANTICIPATED FROM LATER THURSDAY
THROUGH THE REST OF THE WEEK.

&&

.MARINE...
SCATTERED SHOWERS AND THUNDERSTORMS DIMINISHED ALONG THE COASTAL
WATERS AFTER MIDNIGHT...MAINLY SOUTH OF MANASQUAN INLET NEW
JERSEY. ONLY ISOLATED CONVECTIVE ACTIVITY IS EXPECTED THIS
AFTERNOON AS AN UPPER TROUGH PASSAGE MAY INITIATE WIDELY SCATTERED
SHOWERS AND THUNDERSTORMS.

OTHERWISE...CONDITIONS ARE EXPECTED TO REMAIN BELOW SMALL CRAFT
ADVISORY CRITERIA TODAY AND TONIGHT. LIGHT WINDS EARLY THIS MORNING
ARE FORECAST TO BECOME SOUTHWEST TODAY WITH SPEEDS GENERALLY AROUND
10 KNOTS...DROPPING TO LESS THAN 10 KNOTS TONIGHT.

SUB ADVISORY CONDITIONS ARE EXPECTED THROUGH WEDNESDAY NIGHT,
AFTER WHICH TIME COLD AIR ADVECTION MAY GENERATE ADVISORY CONDITIONS
INTO FRIDAY. THE PRESENT FORECAST TRACK OF MARIA TAKES THE CYCLONE
WELL OUT TO SEA AS IT PASSES OUR LATITUDE.

&&

.TIDES/COASTAL FLOODING...
THE COASTAL FLOOD ADVISORY FOR THE LOWER DELAWARE RIVER EXPIRED
AT 5:00 AM. MINOR TIDAL FLOODING OCCURRED AT PHILADELPHIA, BUT THE
ANOMALY HAS DROPPED...AND IS NOW BELOW THAT NECESSARY TO PRODUCE
MINOR TIDAL FLOODING FOR THE AFTERNOON HIGH TIDE CYCLE, SO A
COASTAL FLOOD STATEMENT IS NOT CURRENTLY PLANNED.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NJ...NONE.
DE...NONE.
MD...NONE.
MARINE...NONE.

&&

SYNOPSIS...DELISI/GIGI
NEAR TERM.../O'HARA/RPW
SHORT TERM.../RPW
LONG TERM...DELISI/GIGI
AVIATION...DELISI/O'HARA
MARINE...DELISI/GIGI/RPW
TIDES/COASTAL FLOODING.../O'HARA
Hazardous weather outlook, Sep 12, 4:10 AM EST, 2 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
510 AM EDT MON SEP 12 2011

DEZ001>004-MDZ008-012-015-019-020-NJZ001-007>010-012>027-PAZ054-055-
060>062-067>071-130915-
NEW CASTLE-KENT-INLAND SUSSEX-DELAWARE BEACHES-CECIL-KENT MD-
QUEEN ANNES-TALBOT-CAROLINE-SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-
MIDDLESEX-WESTERN MONMOUTH-EASTERN MONMOUTH-MERCER-SALEM-GLOUCESTER-
CAMDEN-NORTHWESTERN BURLINGTON-OCEAN-CUMBERLAND-ATLANTIC-CAPE MAY-
ATLANTIC COASTAL CAPE MAY-COASTAL ATLANTIC-COASTAL OCEAN-
SOUTHEASTERN BURLINGTON-CARBON-MONROE-BERKS-LEHIGH-NORTHAMPTON-
CHESTER-MONTGOMERY-BUCKS-DELAWARE-PHILADELPHIA-
510 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL DELAWARE...NORTHERN
DELAWARE...SOUTHERN DELAWARE...NORTHEAST MARYLAND...CENTRAL NEW
JERSEY...NORTHERN NEW JERSEY...NORTHWEST NEW JERSEY...SOUTHERN NEW
JERSEY...EAST CENTRAL PENNSYLVANIA...NORTHEAST PENNSYLVANIA AND
SOUTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

ISOLATED THUNDERSTORMS MAY GENERATE GUSTY WINDS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ430-431-450>455-130915-
DELAWARE BAY WATERS NORTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
DELAWARE BAY WATERS SOUTH OF EAST POINT NJ TO SLAUGHTER BEACH DE-
COASTAL WATERS FROM SANDY HOOK TO MANASQUAN INLET NJ OUT 20 NM-
COASTAL WATERS FROM MANASQUAN INLET TO LITTLE EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM LITTLE EGG INLET TO GREAT EGG INLET NJ OUT 20 NM-
COASTAL WATERS FROM GREAT EGG INLET TO CAPE MAY NJ OUT 20 NM-
COASTAL WATERS FROM CAPE MAY NJ TO CAPE HENLOPEN DE OUT 20 NM-
COASTAL WATERS FROM CAPE HENLOPEN TO FENWICK ISLAND DE OUT 20 NM-
510 AM EDT MON SEP 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS AND
DELAWARE BAY WATERS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SMALL CRAFT ADVISORY CONDITIONS ARE MOST LIKELY FROM THURSDAY INTO
FRIDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Sep 12, 3:03 AM EST, 3 hours 57 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
403 AM EDT MON SEP 12 2011

NJZ001-007>010-012-015-PAZ054-055-060>062-067>069-121300-
SUSSEX-WARREN-MORRIS-HUNTERDON-SOMERSET-MIDDLESEX-MERCER-CARBON-
MONROE-BERKS-LEHIGH-NORTHAMPTON-CHESTER-MONTGOMERY-BUCKS-
INCLUDING THE CITIES OF...NEWTON...WASHINGTON...MORRISTOWN...
FLEMINGTON...SOMERVILLE...NEW BRUNSWICK...TRENTON...JIM THORPE...
STROUDSBURG...READING...ALLENTOWN...BETHLEHEM...EASTON...
WEST CHESTER...NORRISTOWN...DOYLESTOWN
403 AM EDT MON SEP 12 2011

...AREAS OF FOG WILL REDUCE VISIBILITIES IN SPOTS EARLY THIS
MORNING...

AREAS OF FOG HAD FORMED OVERNIGHT DUE TO HIGH GROUND LEVEL
MOISTURE AND LIGHT WINDS. AT 4:00 AM SOME OBSERVATION SITES
REPORTED 1/4 MILE VISIBILITY...SUCH AS LEHIGH VALLEY INTERNATIONAL
AIRPORT AND SOMERVILLE NEW JERSEY AIRPORT.

FOG WILL BE LOCALLY DENSE EARLY THIS MORNING. MOTORISTS ARE URGED
TO WATCH FOR SUDDENLY LOWERED VISIBILITIES. USE YOUR LOW BEAM
HEADLIGHTS...AND WATCH FOR PEDESTRIANS AND BICYCLISTS.

THE FOG IS EXPECTED TO IMPROVE A COUPLE OF HOURS AFTER SUNRISE...
BY AROUND 9:00 AM.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Eastern Ocean

When
September 12, 7:00 AM EST to 6:00 PM EST
Where
Eastern Ocean forecast zone
Reported by
Newspaper
Coordinates
39.866, -74.250 (the zone’s center; the record gives no point)

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2011Every state in 2011This day in weather historyWarnings in New Jersey, September 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 351708.